Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 35, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 2:25 PM EDT for Aroostook County, Penobscot County, Washington County, Maine. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 2:25 PM EDT (18:25 UTC)
- Expired
- Aug 3, 2012, 3:09 PM EDT
- In force
- 44 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Aroostook County, ME, Penobscot County, ME, Washington County, ME
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:50 PM EDT | TSTM WND DMG | Wytopitlock, ME | LARGE TREE BRANCHES DOWN ON ROUTE 171. TIME IS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS51 KCAR 031825
SVRCAR
MEC003-019-029-031930-
/O.NEW.KCAR.SV.W.0035.120803T1825Z-120803T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
225 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
SOUTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
NORTHWESTERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF DANFORTH...
* UNTIL 330 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF WYTOPITLOCK...OR 19 MILES WEST OF DANFORTH...AND MOVING
EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAYNESVILLE AND KINGMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4547 6836 4573 6841 4587 6779 4585 6777
4576 6780 4575 6778 4569 6780 4568 6775
4570 6773 4569 6771 4562 6764 4544 6762
TIME...MOT...LOC 1825Z 266DEG 13KT 4561 6824
$$
FITZSIMMONS2 follow-up statements
742
WWUS51 KCAR 031847
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
247 PM EDT FRI AUG 3 2012
MEC003-019-029-031930-
/O.CON.KCAR.SV.W.0035.000000T0000Z-120803T1930Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
247 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHWESTERN WASHINGTON...EXTREME EAST CENTRAL PENOBSCOT AND
SOUTHEASTERN AROOSTOOK COUNTIES...
AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WYTOPITLOCK...OR 13 MILES WEST OF DANFORTH...MOVING EAST
AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BANCROFT...ORIENT...FOREST...FOREST CITY...EATON AND BROOKTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4546 6764 4547 6819 4569 6826 4587 6779
4585 6777 4576 6780 4575 6778 4569 6780
4568 6775 4570 6773 4569 6771 4562 6764
TIME...MOT...LOC 1847Z 266DEG 13KT 4562 6813
$$037
WWUS51 KCAR 031909
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT FRI AUG 3 2012
MEC003-019-029-031918-
/O.CAN.KCAR.SV.W.0035.000000T0000Z-120803T1930Z/
AROOSTOOK ME-PENOBSCOT ME-WASHINGTON ME-
309 PM EDT FRI AUG 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
EXTREME EAST CENTRAL PENOBSCOT AND SOUTHEASTERN AROOSTOOK COUNTIES IS
CANCELLED AS THE STORM THAT PROMPTED THE WARNING HAS WEAKENED.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4546 6764 4547 6819 4569 6826 4587 6779
4585 6777 4576 6780 4575 6778 4569 6780
4568 6775 4570 6773 4569 6771 4562 6764
TIME...MOT...LOC 1908Z 266DEG 13KT 4562 6802
$$
FITZSIMMONSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:47 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 3, 1:47 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 147 PM EDT FRI AUG 3 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TODAY WITH POSSIBLE SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RETURN FOR SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: 17Z SFC ANALYSIS HAD THE COLD FRONT PUSHING ACROSS QUEBEC WITH GYX/CANADIAN RADARS INDICATING SOME SHOWERS/TSTMS DEVELOPING ACROSS THE NORTHERN AND WESTERN AREAS AHEAD OF THE BOUNDARY. STILL LOOKING FOR SOME STORMS TO BE STRONG W/VERY HEAVY RAINFALL AND STRONG WIND GUSTS. INCLUDED NORTHERN PISCATAQUIS AND NE AROOSTOOK COUNTY IN THE LATEST HWO FOR STRONG TSTMS. ACTIVITY SHOULD WIND DOWN BY EVENING AS FRONT MOVES EAST AND BEST INSTABILITY SHIFTS EAST. JUST ABOUT EVERYWHERE HAS HIT THE CONVECTIVE TEMPERATURE. MID LEVEL LAPSE RATES FROM SPC MESO-ANALYSIS PAGE INDICATE 6.0 TO 6.5C/KM ACROSS THE NORTH-CENTRAL AND DOWEAST REGIONS. SBCAPES HITTING 2000 JOULES IN THESE AREAS AS WELL SO BUOYANCY IS THERE. TWEAKED QPF USING NERFC AND GFS AND THEN ADJUSTED MANUALLY. PREVIOUS DISCUSSION... MAIN FOCUS FOR TODAY WILL BE ON THE NEXT...SOMEWHAT STRONGER COLD FRONT WHICH CURRENTLY XTNDS NE-SW FROM CENTRAL QUEBEC DOWN INTO THE ERN GRT LAKES AND IS STILL EXPECTED TO SWING SEWRD ACROSS THE REGION LATER TODAY. SFC CONVERGENCE ALONG AND IN ADVANCE OF THIS BNDRY WILL INTERACT W/ TDS IN THE MID TO UPPER 60S AND A HEALTHY UPPER SHORT WAVE TO TRIGGER THE THREAT OF SOME CONVECTION ACROSS THE AREA BY LATE AM INTO THE AFTN W/ ACTIVITY WINDING DOWN FROM NW-SE LATER THIS AFTN AS DRIER AIR BEGINS TO WORK INTO THE REGION. WHILE SHEAR VALS NOT VERY IMPRESSIVE...SFC BASED CAPES JUMP UP NR 2000 J/KG ACROSS CENTRAL/E CENTRAL AREAS BY ERLY AFTN SO EXPECT THE THREAT OF AN ISOLD STRONG TO SVR TSTM CAN NOT BE RULED OUT AND WILL CONT ENHANCED WORDING... SIMILAR TO THE LAST FEW DYS...ANY ERLY AM FOG/STRATUS TODAY SHOULD LIFT/BURN OFF RATHER QUICKLY THIS AM W/ OUR COASTAL AREAS BEING THE SLOWEST TO IMPROVE. A MORE SWRLY LOW-LEVEL FLOW SHOULD ALLOW HIGH TEMPS TO REACH THE LOWER TO MID 80S N AND MID TO UPPER 80S S AWAY FROM THE COAST... WHILE DRIER AIR OVERSPREADS THE AREA FROM NW-SE TNGT...CLRG SKIES AND LGT WINDS WILL ALLOW FOR SIGNIFICANT COOLING LIKELY ALLOWING TEMPS TO REACH TDS AND INCREASING THE POTENTIAL FOR SOME FOG AGAIN TNGT. IN THESE SCENARIOS IT IS ALWAYS A RACE BTWN THE DRYING AND COOLING AND WHICH FACTOR WINS OUT. FOR NOW...WILL CARRY PATCHY FOG N AND CENTRAL W/ AREAS DOWNEAST AS THESE WILL BE THE LAST TO SEE THE DRIER AIR... EXPECT LOWS TNGT TO BE SIGNIFICANTLY COOLER THAN THE LAST FEW DYS...AT LEAST FOR OUR CENTRAL AND NRN AREAS W/ LOWS RANGING FROM THE LOWER TO MID 50S N TO THE LOWERS 60S S. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... EXPECT THE WEEKEND TO BE MAINLY DRY WITH ABOVE NORMAL TEMPERATURES AS HIGH PRESSURE BUILDS OVER THE REGION. SATURDAY WILL START OUT MOSTLY SUNNY, BUT CLOUDS WILL INCREASE FROM THE SOUTH LATE IN THE DAY AS A WARM FRONT LIFTS NORTHWARD. THIS BOUNDARY WILL MOVE ACROSS THE STATE SATURDAY NIGHT AND MAY PRODUCE A FEW SHOWERS OVER THE HIGHER TERRAIN AS IT DOES SO. MUGGIER AIR WILL SPREAD INTO THE REGION BEHIND THE FRONT WITH A RETURN OF MID 60S DEWPOINTS BY SUNDAY AFTERNOON. A COLD FRONT WILL APPROACH THE REGION FROM QUEBEC SUNDAY AFTERNOON, BUT MOST OF THE PRECIPITATION WILL HOLD OFF UNTIL LATE IN THE DAY, EXCEPT PERHAPS IN FAR WESTERN AREAS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH THE STATE LATE SUNDAY NIGHT INTO MONDAY MORNING. THE TIMING OF THE FRONTAL PASSAGE IS NOT OPTIMAL FOR INSTABILITY, THOUGH 0-6 KM SHEAR INCREASES TO AROUND 30 KT JUST AHEAD OF THE FRONT. DOWNEAST AREAS WOULD HAVE THE BEST CHANCES OF SEEING ANY ORGANIZED CONVECTION, AS STORMS WOULD MOST LIKELY BE ELEVATED ACROSS THE NORTH. ALSO OF CONCERN IS INCREASING MOISTURE TRANSPORT AHEAD OF THE FRONT; MODELS ARE INDICATING PWATS OF 2+ INCHES AREAWIDE SUNDAY NIGHT INTO MONDAY MORNING. IN ADDITION, THE WARM CLOUD LAYER LOOKS TO BE DEEP, AROUND 13-14 KFT. THIS MEANS THAT ANY STORMS WOULD BE CAPABLE OF PRODUCING HEAVY RAIN. ONCE THE FRONT GOES BY, HIGH PRESSURE AND DRIER WEATHER RETURNS MONDAY NIGHT AND TUESDAY. THEN ANOTHER COLD FRONT WILL GRADUALLY MOVE SOUTH TUESDAY NIGHT, BECOMING NEARLY STATIONARY NEAR THE SAINT JOHN VALLEY WEDNESDAY BEFORE FINALLY PUSHING SOUTH INTO DOWNEAST MAINE WEDNESDAY NIGHT/THURSDAY. THE LONGER-TERM MODELS ARE SHOWING SOME DIFFERENCES IN TIMING OF THIS FEATURE AND ITS ASSOCIATED PRECIPITATION, SO HAVE STUCK WITH 20-30 POPS FOR MID WEEK. TEMPERATURES WILL BE SEASONABLE THROUGH THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: ALL TAF SITES IFR ATTM XCPT KPQI WHICH IS CURRENTLY MVFR. THIS RATHER IRONIC CONSIDERING A TSTM DROPPED SIGNIFICANT RAINFALL ON PQI THU AFTN WHERE MOST OTHER AREAS SO LITTLE OR NO RAINFALL... IN ANY CASE...THINK KPQI WILL JOIN THE REST SHORTLY. IFR CONDS SHOULD THEN PERSIST INTO THE AM HRS SIMILAR TO LAST SEVERAL DAYS W/ KBHB NEAR THE SRN COAST THE SLOWEST TO IMPROVE. DESPITE THE PASSAGE OF A COLD FRONT LATER TODAY AND THE INFLUX OF LOWER TDS...LGT WINDS BEHIND THE FRONT TNGT AND CLR SKIES WILL LEAD TO GOOD COOLING AND WILL LIKELY RESULT IN PATCHY FOG ACROSS THE NRN TAF SITES W/ MORE WDSPRD FOG S... SHORT TERM: VFR IS EXPECTED THROUGH THE WEEKEND, WITH EXCEPTION OF IFR DUE TO PATCHY FOG LATE SATURDAY NIGHT, ESPECIALLY AT THE TERMINALS. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY MONDAY, PRODUCING SHOWERS AND THUNDERSTORMS. WHILE VFR SHOULD PREVAIL THROUGH MIDWEEK, MVFR CONDITIONS ARE POSSIBLE IN ANY PRECIPITATION SUNDAY NIGHT AND MONDAY. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BLO SCA LEVELS THRU TNGT. FOG WILL CONT TO BE AN ISSUE THRU TNGT. SHORT TERM: A SMALL CRAFT ADVISORY MAY BE NEEDED LATE SUNDAY THROUGH MONDAY AS SOUTH WINDS INCREASE AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL BE BORDERLINE /GUSTS AROUND 20 KT/ BUT WAVES LOOK TO REACH 5-6 FT LATE SUNDAY EVENING AND REMAIN SO INTO EARLY MONDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1040 AM EDT FRI AUG 3 2012 MEZ002-004>006-010-011-015>017-029>032-041445- NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. ANZ050>052-041445- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ001-003-041445- NORTHWEST AROOSTOOK-NORTHERN SOMERSET- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:01 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 59 min |
| Aug 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
| Aug 3, 4:49 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 41 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.